Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 102, NWS Topeka, KS

September 18, 2007Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2007, 8:20 PM CDT for Republic County, Washington County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2007, 8:20 PM CDT (01:20 UTC)
Expired
Sep 18, 2007, 9:00 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190120
SVRTOP
KSC157-201-190200-
/O.NEW.KTOP.SV.W.0102.070919T0120Z-070919T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
  MILES NORTHEAST OF MAHASKA TO REPUBLIC...OR ALONG A LINE EXTENDING
  FROM 26 MILES SOUTHWEST OF BEATRICE TO 24 MILES NORTHWEST OF
  CONCORDIA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NARKA...
  MAHASKA...
  MUNDEN...
  SCANDIA...
  BELLEVILLE...
  HOLLENBURG...
  HADDAM...
  CUBA...

LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9698 3995 9694 3966 9790 3977 9795
      3999 9794 4000 9792
TIME...MOT...LOC 0120Z 320DEG 24KT 4009 9717 3987 9782

$$
2 follow-up statements
000 
WWUS53 KTOP 190143
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE SEP 18 2007

KSC157-201-190200-
/O.CON.KTOP.SV.W.0102.000000T0000Z-070919T0200Z/
REPUBLIC-WASHINGTON-
841 PM CDT TUE SEP 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED BETWEEN NARKA AND MAHASKA...OR ABOUT 
31 MILES NORTHEAST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
HADDAM AND HOLLENBURG.

LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3996 9694 3995 9695 3980 9743 3988 9748
      3999 9748 4000 9698
TIME...MOT...LOC 0141Z 314DEG 22KT 3994 9736

$$
000 
WWUS53 KTOP 190158
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT TUE SEP 18 2007

KSC157-201-190206-
/O.EXP.KTOP.SV.W.0102.000000T0000Z-070919T0200Z/
REPUBLIC-WASHINGTON-
856 PM CDT TUE SEP 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN REPUBLIC COUNTIES WILL EXPIRE AT 900 PM CDT...

AT 856 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORMS AS THEY MOVE SOUTHEAST AT 25 
MPH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3996 9694 3995 9695 3980 9743 3988 9748
      3999 9748 4000 9698
TIME...MOT...LOC 0156Z 314DEG 22KT 4001 9693 3981 9747

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:20 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 18, 4:20 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT TUE SEP 18 2007

.DISCUSSION...

SHORT TERM CONCERNS ARE SHORTWAVES EJECTING NORTHEAST IN SOUTHWEST
FLOW ALOFT...THEN APPROACHING FRONT NOW FROM CENTRAL NEBRASKA INTO
SOUTHWEST KANSAS.

LATEST WATER VAPOR IMAGERY SHOWING PLUME OF DEEP MOISTURE OVER THE
EASTERN QUARTER OF THE STATE THAT HAS BEEN LIFTING QUICKLY NORTHEAST
THROUGH THE AFTERNOON.  WATER VAPOR ALSO HINTING OF SPEED MAX IN
THIS FLOW OVER SOUTH CENTRAL KANSAS.  THIS SHORTWAVE AND ONE EARLIER
THIS MORNING GENERATED THUNDERSTORMS OVER WESTERN PORTIONS OF CWA
THIS MORNING AND OVER EASTERN PORTIONS OF CWA THIS AFTERNOON.  HAVE
HAD SOME LOCALLY HEAVY RAIN FROM THE STRONGER THUNDERSTORMS AND THE
STORMS HAVE MIXED DOWN IN A FEW SPOTS SOME OF LOWER LEVEL WINDS THAT
THE PROFILERS HAVE IN THE 45 TO 50 KT RANGE ACROSS THE CWA.  EXPECT
THIS BAND OF THUNDERSTORMS TO PUSH OUT OF THE AREA BY LATE
AFTERNOON...HOWEVER PROFILERS AND MODEL DATA STILL HAVE MAIN UPPER
TROUGH AT 20Z OVER WESTERN PORTIONS OF KANSAS.  ANOTHER HINT OF SHORTWAVE
ENERGY OVER SOUTH CENTRAL NEBRASKA.  WITH SOME AFTERNOON HEATING
STILL POSSIBLE AND CONVERGENCE ALONG THE SURFACE FRONT EXPECTING MORE
SCATTERED THUNDERSTORM DEVELOPMENT OVER OUT WEST...WITH SOME
POSSIBLE SEVERE UNTIL SUNSET.  PRECIPITATION CHANCES SLIDE EAST
THROUGH THE EVENING HOURS...GRADUALLY DIMINISHING NORTH TO SOUTH BY
LATE NIGHT.   MODELS ATTEMPT TO BRING FRONT INTO THE NORTHERN
COUNTIES...DOWN TO ABOUT INTERSTATE 70 BY LATE NIGHT.  TEMP WISE
HAVE LOWS FROM THE UPPER 50S IN THE FAR NORTHWEST CORNER OF CWA
WHERE SKIES MAY CLEAR FOR A TIME BY LATE NIGHT...TO THE MIDDLE 60S
OVER THE SOUTHEAST COUNTIES.  DEPENDING ON CLOUD TRENDS MAY HAVE TO
WATCH FOR SOME FOG DEVELOPMENT OVER THE NORTHERN COUNTIES.

ON WEDNESDAY...FRONTAL BOUNDARY WEAKENS AND BEGINS TO MOVE NORTH
AGAIN BY THE AFTERNOON HOURS.  NOT A LOT TO SEE IN THE UPPER FLOW BUT
MODELS SHOWING LOW AND MID LEVEL RH IN THE VICINITY AND WITH SOME
OVERRUNNING AND INSTABILITY...LEFT SOME SLIGHT CHANCE POPS FOR ALL
BUT THE FAR NORTHERN COUNTIES.  HIGHS WILL DEPEND ON CLOUD COVER AND
HAVE GONE WITH LOWER 80S NORTH TO MIDDLE 80S SOUTH.

PF

FOR WEDNESDAY NIGHT THROUGH NEXT TUESDAY...RETURN FLOW WITH SOME
THETA-E ADVECTION WEDNESDAY NIGHT BEG FOR CONTINUATION OF SMALL
CHANCES FOR TSTMS. ADVECTION ENDS LATER TMRW NIGHT WITH LITTLE
IMPETUS FOR LIFT BEYOND THAT. A WEAK BNDRY COULD MOVE INTO THE NRN
REACHES OF THE CWA FRIDAY EVENING...BUT DEEPER SUPPORT FOR ANY
CONVECTION APPEARS RATHER REMOTE ATTM. TEMPERATURES INTO THE WEEKEND
SHOULD WARM TO WELL ABOVE SEASONAL LEVELS. SOUTHERLY WINDS ON THE
INCREASE BY THURSDAY AFTERNOON AS WELL...BUT STILL NOT SGFNT ENOUGH
TO INCLUDE NOTABLE GUSTS.

TWO FEATURES OF NOTE THAT MAY AFFECT THE WEATHER BEYOND THE WEEKEND.
FIRST IS EJECTING UPPER LOW OVER THE WESTERN STATES. EURO MODEL
KEEPS MUCH OF ENERGY WELL NORTHWEST OF THE CWA THEN SWINGS WEAK FNT
THROUGH THE AREA EARLY TUESDAY. GFS HAS BEEN MUCH MORE AGGRESSIVE IN
BREAKING RIDGE DOWN AND MOVING CDFNT QUICKLY THROUGH THE AREA
THROUGH THE DAY MONDAY. THE GFS ENSEMBLE MEMBERS HAVE BEEN
CONSISTENT IN BRINGING FNT THROUGH THE AREA AS PER LATEST FCST. EURO
SEEMS AN OUTLIER. HPC SEEMS SLOW IN BRINGING ANY FNTS THROUGH IN
SPITE OF THEIR DISCUSSION TO THE CONTRARY IN AS MUCH AS THEY TRY TO
LEAN MORE TWD ENSEMBLE SOLUTION THROUGH TIME. FEEL A GO SLOW BUT
PROGRESSIVE MOVEMENT TO THE FRONT MAY BE THE BEST ACTION FOR NOW.
THUS HAVE INTRODUCED LOWER END POPS TO FCST MONDAY INTO
TUESDAY...WHICH I HAVE ENDING FROM THE NORTHWEST LATER ON TUESDAY.
COULD EASILY HOLD OFF WITH PCPN UNTIL LATE IN THE DAY MONDAY...BUT
FOR COORDINATION PURPOSES...DID NOT WANT TO FINE TUNE IT THAT MUCH
SO FAR IN ADVANCE. OTHER FEATURE THAT MAY AFFECT FCST IS THE
TROPICAL SYSTEM MOVING WEST ACROSS THE NORTHERN GULF AND INTO THE
SRN PLAINS OVER THE WEEKEND. THAT HAS BEEN PERSISTENT IN THE LONGER
RANGE PROGS THE LAST FEW DAYS. THIS CONTINUES TO BRING INCREASING
MOISTURE INTO PARTS OF THE AREA BY LATE SUNDAY NIGHT INTO MONDAY.
THIS IN AND OF ITSELF COULD BRING LOWER POPS AND CERTAINLY AFFECT
MAX TEMPERATURES ON MONDAY. CANT PUT MUCH WEIGHT TO THIS FEATURE
YET...BUT IT HAS BEEN PERSISTENT...AND COULD VERY WELL BE A PLAYER
IF FOR NO OTHER REASON THAN INCREASING CLOUD COVER. HAVE LOWERED
TEMPS WITH FNT MOVING THROUGH BY TUESDAY. STILL DONT WANT TO LOWER
MAXES BELOW 80 DEGREES SINCE UPPER SYSTEM SHOULD BE WEAKENING AND
QUASI-ZONAL FLOW SHOULD BE RETURNING AS WAVE PASSES ON TUESDAY.

&&

.AVIATION...

GENERALLY KEPT CIGS AT ALL THE TAF SITES IN THE VFR RANGE FOR THE
AFTERNOON THROUGH THE EVENING HOURS.  HAVE SOME PREVAILING
THUNDERSTORMS IN THE FORECAST FOR KTOP AND KFOE UNTIL 22Z WITH TEMPO
GROUPS FOR IFR VSBY AND MVFR CIGS IN THE HEAVIER RAINS.   WITH
EXITING CONVECTION FROM FIRST SHORTWAVE...KEPT SOME THUNDER IN THE
VICINITY OF THE KMHK TAF UNTIL 05Z AND UNTIL 09Z FOR THE KTOP AND
KFOE SITES AGAIN SOME MVFR CIGS/VSBYS WITH TSTMS.  NAM AND GFS
SOUNDINGS SHOWING CONSIDERABLE LOW LEVEL RH LATE TONIGHT INTO
WEDNESDAY AM AND HAVE THUS GONE WITH MVFR CIGS...2000-2500 FT AT
KMHK AT 10Z AND 12Z AT KTOP AND KFOE...WENT WITH SOME TEMPO GROUPS
OF 3 TO 4 MILES IN FOG.  WINDS GRADUALLY SHIFT TO THE EAST TO
NORTHEAST 10Z-12Z...BUT THESE SHOULD BE COMING BACK TO THE EAST BY
LATE MORNING.

PF

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 18, 4:10 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT TUE SEP 18 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-192115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TONIGHT AS A
COLD FRONT ENTERS THE AREA FROM THE NORTHWEST. AS THE FRONT
ENTERS NORTHCENTRAL KANSAS THIS EVENING...THERE IS THE REMOTE
POSSIBILITY THAT A STRAY STORM COULD BECOME SEVERE...WITH DAMAGING
WIND AND HAIL. BY LATE EVENING THE FRONT WILL SLOW ITS FORWARD
PROGRESS AND SHOULD BECOME NEARLY STATIONARY ALONG THE INTERSTATE
70 CORRIDOR. WITH THE FRONT ACROSS THE AREA THROUGH THE EARLY
MORNING HOURS...THE CHANCE FOR THUNDERSTORMS WILL LINGER. HOWEVER,
NONE OF THE STORMS AFTER MIDNIGHT IS EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONT WILL PROVIDE A CHANCE FOR MORE THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT. AS THE FRONT WEAKENS AND LIFTS NORTH
WEDNESDAY NIGHT...THE CHANCE FOR THUNDERSTORMS WILL END.

THE CHANCE FOR THUNDERSTORMS RETURNS ON MONDAY AS ANOTHER FRONT
PUSHES INTO THE AREA. THIS CHANCE FOR THUNDERSTORMS WILL LINGER
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BRIEFLY THIS EVENING OVER NORTHCENTRAL
KANSAS.

In the hours before

Special weather statement, Sep 18, 2:34 PM CDT, 5 hours 46 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
234 PM CDT TUE SEP 18 2007

KSZ054>056-058-059-182015-
ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE-
234 PM CDT TUE SEP 18 2007

THROUGH 315 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN...
COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BURLINGTON...JOHN
REDMOND RESERVOIR...NEOSHO RAPIDS...READING...WAVERLY...MELVERN
LAKE...OSAGE CITY...WILLIAMSBURG...LYNDON...QUENEMO...CENTROPOLIS...
PRINCETON...POMONA LAKE...OVERBROOK AND OTTAWA. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 136 AND 188 COULD ALSO BE
AFFECTED.
Local storm report, Sep 18, 3:24 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     4 E OLPE                38.26N 96.09W
09/18/2007  E60.00 MPH       LYON               KS   TRAINED SPOTTER

            3 INCH DIAMETER LIVE TREE LIMBS DOWN. POWER OUT.

&&

EK
Special weather statement, Sep 18, 7:43 PM CDT, 37 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT TUE SEP 18 2007

KSZ008-009-190100-
REPUBLIC-WASHINGTON-
743 PM CDT TUE SEP 18 2007

THROUGH 845 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
20 MPH INTO THE NORTHERN PORTIONS OF REPUBLIC AND WASHINGTON
COUNTIES IN NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS LINE OF STORMS IS CAPABLE OF PRODUCING
HAIL...STRONG GUSTY WINDS AND VERY HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE REPUBLIC...MUNDEN...NARKA AND MAHASKA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.